Michigan, 2014

Hail and Damaging Winds in Michigan, April 29, 2014

April 29, 2014 · NWS DTX · 13 events in 6 counties and zones

April 29th brought a few severe storms to the area, bringing hail and strong winds to parts of Southeast Michigan. Nickel size hail was reported with the storms, along with 50-60 mph wind gusts causing downed trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

April 29th brought a few severe storms to the area, bringing hail and strong winds to parts of Southeast Michigan. Nickel size hail was reported with the storms, along with 50-60 mph wind gusts causing downed trees and power lines. These storms formed in association with a warm front that had set up across the area from the associated large low pressure system in the Midwest. Southerly winds and clouds clearing out allowed for temperatures to climb into the 70s across much of the area creating the instability needed to help in storm development. The large weather system that brought the storms to Michigan, also brought a whole spectrum of weather from the Northern Great lakes to the Deep South. Snow was reported in parts of Minnesota and Northern Wisconsin, while the South endured round after round of intense severe weather, including numerous tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Apr 29, 2:28 PM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Apr 29, 2:28 PM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION...ADDED 18Z AVIATION SECTION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
328 PM EDT TUE APR 29 2014

.SHORT TERM...

CLEARING OF LOW CLOUDS HAS ALLOWED THE ATMOSPHERE OVER SE LOWER MI
TO BECOME PRIMED FOR CONVECTION LATE THIS AFTERNOON THROUGH THIS
EVENING. CURRENT MESOANALYSIS SHOWS WIDESPREAD SURFACE READINGS IN
THE UPPER 60S AND 70S TO GO ALONG WITH DEWPOINTS IN THE 50S. 100MB
MLCAPE IS ALREADY IN EXCESS OF 1000 J/KG ACROSS THE SOUTHERN CWA
WITH A WEAK MID-LEVEL CAP SEPARATING THIS GROWING RESERVOIR OF
SURFACE BASED INSTABILITY FROM H7-H5 LAPSE RATES IN EXCESS OF 8KM/C
ALOFT. MEANWHILE, RECENT VISIBLE SATELLITE IMAGERY INDICATES A
GROWING FIELD OF AGITATED CU ALONG A DEVELOPING WARM FRONTAL
STRUCTURE EXTENDING EASTWARD FROM THE CHICAGO/SOUTHERN LAKE MI
REGION. NWP UNIVERSALLY INTENSIFY THIS FEATURE ZONE AS SOUTHERLY
FLOW INCREASES DURING THE AFTERNOON. FORCING WILL NOT BE GREAT, SO
EXPECTATIONS REMAIN RATHER LOW, BUT ANY UPDRAFTS THAT FORM OVER THE
NEXT COUPLE OF HOURS WILL CARRY THE POTENTIAL FOR VERY RAPID
DEVELOPMENT AND WILL EXHIBIT MESOCYCLONE BEHAVIOR GIVEN 0-6KM BULK
SHEAR OF 40 KTS. IN ADDITION, FAVORABLE TIMING DURING PEAK HEATING
INCREASES THE POTENTIAL FOR STORMS ROOTING IN THE BOUNDARY LAYER,
RESULTING IN A PRIMARY THREAT ALONG THE WARM FRONT OF HAIL FOLLOWED
BY WIND. A TORNADO CANNOT BE RULED OUT GIVEN POTENTIAL SRH
CONTRIBUTION FROM THE RESIDENT FRONTAL ZONE AND ADDED BOUNDARY LAYER
DYNAMICS, BUT LCLS POTENTIALLY IN EXCESS OF 3KFT WILL NOT BODE WELL
FOR THE ALREADY LIMITED THREAT.

LOOKING SOUTH, THE SHIELD OF HIGH CLOUDS CENTERED OVER THE LOWER MS
VALLEY EXTENDING INTO SOUTHERN IL/IN GIVES AWAY THE LOCATION OF THE
UPPER JET WHICH IS DEVELOPING NORTHEAST AROUND THE EASTERN PERIPHERY
OF THE UPPER LOW OVER THE MIDWEST. MODERATE ASCENT WITHIN THE LEFT
EXIT COMBINED WITH CONVERGENT LOW-LEVEL FLOW ASSOCIATED WITH THE
IMPINGING LOW-LEVEL JET WILL THEN RESULT IN A TRANSITION FROM A MORE
ISOLATED/HIGHER END THREAT TO A MORE WIDESPREAD/LOWER END THREAT
FROM AROUND 23Z ONWARD. BY THIS TIME, SURFACE BASED INSTABILITY WILL
BE COMING INTO QUESTION DUE TO NOCTURNAL COOLING RESULTING IN A
DIMINISHING WIND THREAT. ROTATING UPDRAFTS WILL STILL HAVE PLENTY OF
ELEVATED INSTABILITY TO WORK WITH, SO THE HAIL THREAT WILL PERSIST
WELL INTO THE EVENING HOURS.

PERIODS OF SHOWERS AND PERHAPS A TSTORM WILL PERSIST INTO TONIGHT
WITH THE PRIMARY AXIS OF ACTIVITY EXPECTED TO SLOWLY WORK OUT OF THE
AREA AND INTO ONTARIO AS THE UPPER-LEVEL PV ANOMALY GRADUALLY WORKS
EASTWARD.

&&

.LONG TERM... WEDNESDAY THROUGH NEXT TUESDAY

SE MICHIGAN WILL START OUT WEDNESDAY WITHIN A RENEWED MID LEVEL DRY
SLOT WRAPPING AROUND THE LARGE UPPER LEVEL LOW PRESSURE SYSTEM
STALLED OVER THE WESTERN GREAT LAKES. THERE COULD BE A FEW SHOWERS
LINGERING IN THE FLINT AND TRI CITIES VICINITY EARLY IN THE
MORNING AS A SPOKE/TROUGH EXTENSION FROM THE UPPER LOW EXITS INTO
NORTHERN LOWER MICHIGAN. SATELLITE IMAGERY TODAY INDICATES THIS
TROUGH ROTATING AROUND THE UPPER LOW FROM THE CENTRAL PLAINS AND
SUGGESTS GOOD INITIALIZATION IN THE MODELS WITH CONSISTENT PLACEMENT
AND TIMING OVER LOWER MICHIGAN WEDNESDAY. EVOLUTION OF THE SURFACE
PRESSURE FEATURES WILL BE TIED MORE CLOSELY TO THE UPPER LOW THAT
WILL SUPPORT A SURFACE REFLECTION OVER CENTRAL WISCONSIN AND A
TROUGH/OCCLUSION IN CENTRAL AND SE MICHIGAN BY WEDNESDAY AFTERNOON.
THE TRUE CHARACTER OF THE SURFACE TROUGH IS LIKE AN OCCLUSION IN
THAT THE TROUGH IS SEPARATE FROM THE PRIMARY LOW LEVEL THETA-E RIDGE
THAT WILL BE LOCATED OVER THE EASTERN LAKES BY THEN, AND THIS WILL
BE THE PRIMARY FACTOR IN THE REDUCTION OF INSTABILITY FOR
THUNDERSTORMS COMPARED TO TODAY. OTHERWISE, MODEL DEPICTIONS OF
SURFACE DEWPOINT IN THE LOWER 50S WILL REMAIN ADEQUATE FOR SHOWER
DEVELOPMENT WITHIN LOW LEVEL CONVERGENCE SUPPLIED BY THE OCCLUSION
WITH A BOOST FROM AFTERNOON PEAK HEATING. FORECAST SOUNDINGS
INDICATE CONSIDERABLY LESS CAPE DENSITY IN THE MID LEVELS COMPARED
TO TODAY LIKELY DUE TO WEAK SUBSIDENCE WARMING WITHIN THE MID LEVEL
DRY SLOT. IF IT CAN BE TRUSTED, THEN THIS WILL BE AN ADDITIONAL
NEGATIVE FACTOR FOR STORMS, BUT LIKELY NOT ENOUGH TO CAP OFF SHOWER
DEVELOPMENT WITH THE NEARBY COLD CORE ALOFT STILL EXHIBITING 500 MB
TEMPS NEAR -20C.

THE BULK OF SHOWER ACTIVITY LINGERING FROM WEDNESDAY AFTERNOON WILL
FOLLOW THE OCCLUDED FRONT NORTH OF OUR AREA WEDNESDAY EVENING. LOWER
CHANCE POPS OVERNIGHT REPRESENT NOCTURNAL SHOWER COVERAGE LIMITED BY
NEGATIVE THETA-E ADVECTION OVER SE MICHIGAN BELOW 700 MB WITHIN THE
SOUTH FLANK OF THE LOW PRESSURE SYSTEM AS IT SLOWLY OPENS WITH TIME.
THIS WILL BE FOLLOWED BY THE MID LEVEL OCCLUSION AND UPPER LEVEL
TROUGH AXIS THAT AREA EXPECTED TO PIVOT THROUGH LOWER MICHIGAN
THURSDAY. CONTINUING LOW LEVEL COLD ADVECTION WILL CAUSE ANOTHER
DOWNWARD TEMPERATURE STEP INTO THE MID 50S BY THURSDAY. THIS WILL
KEEP THUNDER OUT OF THE FORECAST BUT MODEL AGREEMENT IS GOOD ENOUGH
TO CONSIDER A NEW ROUND OF LIKELY POPS FOR SHOWERS AFTER ANOTHER RUN
OR TWO OF SIMILAR TIMING AND COVERAGE AGREEMENT.

SURFACE LOW PRESSURE WILL SLOWLY MOVE INTO NORTHERN ONTARIO AND
QUEBEC ON FRIDAY ALLOWING RAIN CHANCES TO DIMINISH THROUGH THE DAY.
LINGERING LIGHT RAIN SHOWERS WILL BE POSSIBLE THROUGH SATURDAY
ACROSS THE AREA AS MOISTURE CONTINUES TO WRAP AROUND THIS SLOW
MOVING SYSTEM. HIGH PRESSURE WILL BUILD OVER THE GREAT LAKES ON
SUNDAY ALLOWING DRY CONDITIONS TO REMAIN THROUGH TUESDAY. OVERCAST
SKIES WILL STICK AROUND THROUGH SATURDAY KEEPING HIGH TEMPERATURES
IN THE LOW TO MID 50S. TEMPERATURES WILL STEADILY RISE INTO THE
UPPER 50S TO LOW 60S BY THE END OF THE EXTENDED PERIOD /NEXT
TUESDAY/ AS WARM AIR ADVECTION PUSHES HIGHER 850MB TEMPERATURES INTO
THE REGION. LOW TEMPERATURES WILL REMAIN IN THE UPPER 30S TO LOW 40S
THROUGH MONDAY NIGHT.

&&

.MARINE...

SMALL CRAFT ADVISORIES REMAIN IN EFFECT FOR OUTER SAGINAW BAY AND
THE NEARSHORE WATERS OF LAKE HURON DUE TO MODERATE EASTERLY WIND AND
ELEVATED WAVES. EASTERLY FLOW WILL CONTINUE TONIGHT THROUGH
WEDNESDAY BUT WILL DIMINISH STEADILY WITH TIME AS LOW PRESSURE
SETTLES INTO CENTRAL WISCONSIN. THE SYSTEM WILL WEAKEN WHILE MOVING
NORTH OF LAKE HURON THURSDAY WHICH WILL FLIP THE WIND AROUND TO THE
NORTHWEST BUT SPEED WILL REMAIN LESS THAN 25 KNOTS THROUGH THE END
OF THE WEEK.

&&

.AVIATION...ISSUED 506 PM EDT TUE APR 29 2014

//DISCUSSION...

RAIN SHIELD HAS QUICKLY LIFTED OUT OF THE AREA LEAVING IFR AND LOW
MVFR BOUNDARY LAYER CLOUDS IN ITS WAKE. THESE CLOUDS ARE QUICKLY
ERODING FROM THE SW AS DRIER AIR PUNCHES INTO THE REGION AND WILL
CONTINUE TO DO SO THROUGH THE EARLY AFTERNOON RESULTING IN VFR AT
ALL TAF TAF SITES. CU DEVELOPMENT IS LIKELY LATER THIS AFTERNOON AS
DIURNAL HEATING INCREASES, BUT BASES ARE EXPECTED TO BE RATHER HIGH
GIVEN DRIER LOW-LEVEL AIR. WARM FRONT LIFTING THROUGH THE AREA WILL
BRING A CHANCE OF TSTORMS NORTH OF PTK DURING PEAK HEATING...AFTER
20Z...BEFORE LOW-LEVEL JET BRINGS A HIGHER CHANCE OF MORE WIDESPREAD
TSTORMS TO ALL SITES DURING THE EVENING. THE PRIMARY CHANGE THIS
ISSUANCE WAS TO INTRODUCE A TEMPO GROUP FOR TSTORMS ACROSS THE BOARD.

FOR DTW...A THUNDERSTORM ALONG THE WARM FRONT AS EARLY AS 20Z CANNOT
BE RULED OUT BUT THE HIGHER PROBABILITY FOR BOTH SHOWERS AND TSTORMS
WILL BE FOCUSED AROUND 0Z AND THEREAFTER. THERE WILL BE SOME SEVERE
RISK WITH THESE STORMS. SHOWERS AND MVFR CONDITIONS WILL LINGER
THROUGH LATE TONIGHT AS THE AXIS OF ASCENT GRADUALLY MIGRATES EAST.

//DTW THRESHOLD THREATS...

* HIGH CONFIDENCE IN CEILINGS BELOW 5KFT

* MEDIUM CONFIDENCE IN T-STORM POTENTIAL

&&

.DTX WATCHES/WARNINGS/ADVISORIES...

MI...NONE.

LAKE HURON...
     SMALL CRAFT ADVISORY...OUTER SAGINAW BAY AND THE NEARSHORE WATERS
     FROM PORT AUSTIN TO HARBOR BEACH...UNTIL 4 AM WEDNESDAY.

     SMALL CRAFT ADVISORY...NEARSHORE WATERS FROM HARBOR BEACH TO PORT
     HURON...UNTIL 10 PM TUESDAY.

LAKE ST CLAIR...NONE.

MI WATERS OF LAKE ERIE...NONE.

&&

SHORT TERM...JVC
LONG TERM....BT/RK
MARINE.......BT
AVIATION.....MR

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Apr 29, 3:00 PM EST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
400 PM EDT TUE APR 29 2014

MIZ047>049-053>055-060>063-068>070-075-076-082-083-300915-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
400 PM EDT TUE APR 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE... THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON THROUGH ABOUT
MIDNIGHT. THE POTENTIAL EXISTS FOR THESE STORMS TO BECOME SEVERE.
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORM DEVELOPMENT WILL BE
BETWEEN 5 AND 10 PM. ANY SEVERE THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING HAIL TO 1 INCH AND WIND GUSTS UP TO 60 MPH. THERE IS ALSO
THE POSSIBILITY FOR TORNADO DEVELOPMENT. STORMS WILL MOVE NORTH AT
45 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON. THESE
STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-300915-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
400 PM EDT TUE APR 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON THROUGH ABOUT
MIDNIGHT. THE POTENTIAL EXISTS FOR THESE STORMS TO BECOME SEVERE.
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORM DEVELOPMENT WILL BE
BETWEEN 5 AND 10 PM. ANY SEVERE THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING HAIL TO 1 INCH AND WIND GUSTS UP TO 50 KNOTS. THERE IS
ALSO THE POSSIBILITY FOR TORNADO DEVELOPMENT. STORMS WILL TRACK
NORTH AT 40 KNOTS.

SMALL CRAFT ADVISORIES ARE IN EFFECT TONIGHT FOR THE NEARSHORE
WATERS OF LAKE HURON BETWEEN PORT AUSTIN AND PORT SANILAC AND OUTER
SAGINAW BAY. SEE THE LATEST MARINE FORECAST FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON. THESE
STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

MR/BT

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Apr 29, 2:59 PM EST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
359 PM EDT TUE APR 29 2014

MIZ063-070-292200-
MACOMB-ST. CLAIR-
359 PM EDT TUE APR 29 2014

...SIGNIFICANT WEATHER ADVISORY...

AT 353 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES EAST OF ST. CLAIR SHORES...MOVING NORTH
AT 25 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...BRIEF MODERATE
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  HARSENS ISLAND BY 410 PM EDT...
  NEW BALTIMORE BY 415 PM EDT...
  MARINE CITY BY 430 PM EDT...
  ST. CLAIR BY 445 PM EDT...
  MARYSVILLE BY 500 PM EDT...
  PORT HURON BY 515 PM EDT...
  LAKEPORT BY 525 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

MM
Special weather statement, Apr 29, 4:45 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
545 PM EDT TUE APR 29 2014

MIZ062-069-292245-
LAPEER-OAKLAND-
545 PM EDT TUE APR 29 2014

...SIGNIFICANT WEATHER ADVISORY...

AT 541 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF OXFORD...MOVING NORTH AT 40
MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF MODERATE
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  OXFORD BY 550 PM EDT...
  DRYDEN AND METAMORA BY 605 PM EDT...
  IMLAY CITY BY 610 PM EDT...
  LAPEER BY 615 PM EDT...
  LUM BY 620 PM EDT...
  NORTH BRANCH BY 630 PM EDT...
  CLIFFORD BY 640 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

MM
Special weather statement, Apr 29, 5:03 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
603 PM EDT TUE APR 29 2014

MIZ047-292300-
MIDLAND-
603 PM EDT TUE APR 29 2014

...SIGNIFICANT WEATHER ADVISORY...

AT 602 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 21 MILES SOUTHWEST OF COLEMAN...MOVING NORTHEAST
AT 40 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  COLEMAN BY 635 PM EDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

MM

The radar

The Grand Rapids radar (KGRR), 113 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Midland

When
April 29, 5:48 PM EST
Where
Midland County, 4.46 mi SE of Oil City
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.580, -84.510

A trailer was flipped onto it's side.

Thunderstorm Wind, Midland

When
April 29, 5:49 PM EST
Where
Midland County, 3.57 mi E of Oil City
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.610, -84.510

Two trees were uprooted.

Hail, Bay

When
April 29, 6:27 PM EST
Where
Bay County, 2.11 mi WNW of Beaver
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.710, -84.110

Hail, Bay

When
April 29, 6:40 PM EST
Where
Bay County, 1.22 mi SW of Tobico
Measured
0.88 in hail
Reported by
Public
Coordinates
43.670, -83.950

Thunderstorm Wind, Washtenaw

When
April 29, 8:00 PM EST
Where
Washtenaw County, 2.06 mi SE of Dover
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.380, -83.870

Two foot diameter tree limbs reported blown down.

Thunderstorm Wind, Washtenaw

When
April 29, 8:00 PM EST
Where
Washtenaw County, 0.69 mi N of Hudson Mills
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.390, -83.920

A 3 foot in diameter tree limb fell onto 2 cars.

Thunderstorm Wind, Oakland

When
April 29, 8:10 PM EST
Where
Oakland County, 1.47 mi SSW of South Lyon
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.450, -83.640

Tree blown down.

Thunderstorm Wind, Oakland

When
April 29, 8:13 PM EST
Where
Oakland County, 2.46 mi NW of Oakwood
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.450, -83.510

Powerlines reported down.

Thunderstorm Wind, Oakland

When
April 29, 8:21 PM EST
Where
Oakland County, 1.47 mi NNW of East Highland
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
42.670, -83.580

Tree reported blown down onto a car.

Thunderstorm Wind, Oakland

When
April 29, 8:35 PM EST
Where
Oakland County, 0.86 mi NW of Holly
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.810, -83.630

A trained spotter estimated a 58 mph thunderstorm wind gust.

Thunderstorm Wind, Lapeer

When
April 29, 9:06 PM EST
Where
Lapeer County, 1.51 mi E of Lapeer Dupont Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.070, -83.240

Large tree blown down.

Thunderstorm Wind, Tuscola

When
April 29, 9:30 PM EST
Where
Tuscola County, 1 mi E of Caro
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.480, -83.380

Trees reported down.

Thunderstorm Wind, Tuscola

When
April 29, 9:42 PM EST
Where
Tuscola County, 1.38 mi S of Colwood
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.600, -83.350

Trees reported blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2014Every state in 2014This day in weather historyWarnings in Michigan, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509896, 509897, 509894, 509895, 509898, 509899, 509900, 509901, 509902, 509906, 509903, 509904, 509905.